Skip to content

Drug interactions

Indinavir + Nifedipine

Severity: Major

Indinavir and Nifedipine: major interaction.

Last updated

For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.

Summary

Indinavir strongly inhibits CYP3A4 and can substantially increase nifedipine concentrations, leading to hypotension, reflex tachycardia, flushing and peripheral edema. Effects on indinavir from nifedipine are not clinically important.

What this interaction means in plain words

Indinavir and Nifedipine can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for.

Evidence level: Moderate

Why it happens

Indinavir inhibits CYP3A4-mediated first-pass and hepatic metabolism of nifedipine.

What to do

Start nifedipine at the lowest dose and titrate slowly while monitoring blood pressure and heart rate. Consider an alternative antihypertensive less dependent on CYP3A4 if hypotension develops.

What to ask your pharmacist

  • Does the benefit of taking both outweigh the risk in my case?
  • Do I need any blood test, ECG or other check while on both?
  • What early warning signs should I watch for, and what should I do if they appear?

Bring a full list of your medicines, including over-the-counter products, supplements and herbal remedies, to every pharmacy visit.

Pro+ members

Unlock the full page

Create an account and start a Pro+ trial to unlock the full management advice for Indinavir and Nifedipine, the additional notes, the evidence detail and the whole-prescription interaction checker.

  • Full clinical management advice
  • Additional notes
  • Evidence detail
  • Interaction checker for a whole prescription

Try Pro+ free for 7 days on the web. No card needed.

Frequently asked questions

Can I take Indinavir with Nifedipine?

MediHelp rates the interaction as major. Indinavir and Nifedipine can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for. Indinavir strongly inhibits CYP3A4 and can substantially increase nifedipine concentrations, leading to hypotension, reflex tachycardia, flushing and peripheral edema. Effects on indinavir from nifedipine are not clinically important.

How serious is the interaction between Indinavir and Nifedipine?

MediHelp rates it major, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: Start nifedipine at the lowest dose and titrate slowly while monitoring blood pressure and heart rate. Consider an alternative antihypertensive less dependent on CYP3A4 if hypotension develops.

What other medicines interact with Nifedipine?

MediHelp also lists interactions of Nifedipine with, for example, Amifostine, Amlodipine-benazepril, Apalutamide. The full list is on the Nifedipine page.

Full monographs, dosing and an interaction checker in the MediHelp app

Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.

Browse A–Z · Drug interactions

Get the app Sign in